Lyrica PregabalinBack in March I began taking LYRICA (Pregabalin) for the Complex Regional Pain Syndrome / Reflex Sympathetic Dystrophy in my legs.  It took a while to work, but once it started working I was amazed – it REALLY helped decrease some of the burning pains in my legs.  Perhaps most amazing to me was the fact that the intolerable deep burning pain I’ve had in my legs for the last 10 years could actually be calmed down WITH A PILL!  If only I’d known!!  It proved to me that this was nerve pain after all; I’d wondered for several years despite being told repeatedly after MRI’s of my spine showed nothing of interest and nerve conduction tests came back negative that this could not be nerve related pain and was primarily orthopaedic.

While the LYRICA certainly helped with my burning pain, it didn’t eliminate it by far!  Yet I felt it was a great tool to have in the toolbox.  I finally had SOMETHING that worked!  I feel like it really helped me get back to using my legs again and I was even able to stand for a while longer at a time than I’d been able to for a LONG time.  It even brought my pain down an average of one to occasionally three whole levels!  The LYRICA did little, if anything, for the thermal and dynamic allodynia, though I do feel it helped with the static and vibratory allodynia.  I really had some hope that this was going to continue bringing relief.

But there were storms a’brewin’ and soon after I started the LYRICA I found my bladder had much to complain about.  Given that I rarely have bladder issues – I’m grateful that one part of me seems to work consistently! – I was tested twice for a urinary tract infection (UTI) and both tests from the lab came back negative.  I took a course of antibiotics too, but the problems persisted.  While I suspected early on that the LYRICA and my bladder were anything but friends, I didn’t think they’d become mortal enemies and my doctors didn’t suspect LYRICA could cause patients to wish they could rip out their bladders either.  But now my continence has flown out the window as well and you can imagine the hassles and frustrations which come with incontinence; especially when one sits in a wheelchair most of the day and accidents are not so easily handled.  Losing sleep has become nightly because I cannot sleep due to 24/7 urgency and what feels like a billion trips to the restroom all night long.  I get two to three hours of sleep at night if I’m lucky, sometimes one hour here, another hour there, or an hour of sleep somewhere during the day.  And I can’t sleep laying down either or it gets worse.  I feel like someone is stabbing my poor bladder with a knife while filling it with acid.  The pain is bad enough that I’ve considered going to the Emergency Room, and as I consider the ER to be hell on earth, you know that means my pain is at least an 8-9 out of 10.

The hallucinations I dread beyond description had returned after a long time laying dormant.  These hallucinations are usually extremely violent, sometimes X-rated, and they come on most strongly at night.  Typically any medication which causes my gastrointestinal tract’s motility to slow down will lead me down this path.  Sleep deprivation can do it too.  The Lyrica was producing the “perfect storm” for a full-on mental health crisis, so we had decreased the dose to try to avert disaster.  I felt better mentally when we decreased the dose and wasn’t planning to increase it again even though it wasn’t as effective at relieving my physical pain.

In my case, decreased intestinal motility automatically increases Small Intestine Bacterial Overgrowth and the IBS and terribly painful symptoms associated with all of that.  In some ways I’d swapped out leg pain for increased gut pain.  I tightened up my diet even more, but found it was not helping and I was losing ground.  Sadly, even with decreasing the dose a few times I found that my bladder problems continued to increase to the point described above.  Almost to the minute, two hours after I took a dose of LYRICA I found my bladder symptoms were utterly intolerable.  This lead me to believe that one of the metabolites of the LYRICA was affecting my bladder.

So I decided to quit LYRICA cold turkey.  Note: This isn’t for people taking a high dose!  Seriously!  Talk to your doctor about this before even considering it because seizures and other super nasty stuff can result.

LYRICA withdrawal SUCKS.  There is just no two ways about it.  This is day three of withdrawal for me, and I’m feverishly hot, my nerve pain has jumped up about four levels (burning, stabbing, aching) all over my body, and yesterday I had the odd desire to eat unsuspecting smiley Walmart greeters because I’m so waaaay past moody.  I’m severely nauseous and lost my lunch twice (came close many more times) and I feel like a pack of ravenous wolves is chasing me.  I did take a “rescue” 25MG pill of LYRICA just to keep me out of the dreaded ER and help relieve withdrawal when I felt it was too severe to manage alone, and that relieved the fever sweats for a few hours but brought on more bladder symptoms which had me wondering if I’d done the right thing by “rescuing” myself.  My pain in general seems to be hovering around the 6-8 level and I’m just trying to survive minute to minute.

I nearly called off work last night and I did call my boss to tell her that if I was feeling equally lousy (no details given!) today, I would not be working.  I was only feeling the slightest bit better today, but I worked, praying every minute through my 4.5 hour shift.

I’m not sure how long this is going to last, but I hope it works itself out quickly!  If I had an uneducated guess, I’d say the withdrawal-type symptoms will last about two weeks but I feel like the bladder issues may take a while longer to resolve.  The good news is that I’m already enjoying the benefits of increased motility in my GI tract and I’m able to expand my diet again, even if just a little (and use a little less laxatives, hopefully!).  Given how sleep-deprived I am, I’m just crossing my fingers and wishing I’ll be able to sleep in a few more days.  It’s hard to think clearly and deal with the emotional issues when I’m barely able to sleep one night’s worth in four or five nights.

And so it is that we sadly yet gladly remove this tool from the toolbox and place it gingerly back on its shelf, as if to shut Pandora’s box, now enlightened as to its powers, and carefully put it back where it belongs; a very high shelf where it cannot be easily reached nor opened again.

Taking the analogy a little further, I was a bit concerned, as Pandora was of facing Zeus, that Dr. Z (…whose last name is NOT Zeus…and who prescribed the LYRICA…and without whose prior approval I’d cold-turkeyed it) would be quite disapproving upon hearing the news that I was getting off of it so suddenly.  Gratefully, I don’t think she was, and just as Zeus didn’t punish Pandora, I did fine as well.  🙂  So now I just have to wait it out and pray the problems caused by the LYRICA will recede and we can find something else to help with the incredibly intense pains I have.

This is why medications and ME do not get along.  It’s rarely pretty.  😦

Advertisements
Comments
  1. […] When LYRICA Isn’t So Lyrical […]

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s